Alert archive / Utah / Flash Flood Warnings in 2023

Flash Flood Warning 46, NWS Salt Lake City, UT

August 17, 2023Iron County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Aug 17, 2023, 3:08 PM MDT for Iron County, Utah. It was in force for 112 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 17, 2023, 3:08 PM MDT (21:08 UTC)
Expired
Aug 17, 2023, 5:00 PM MDT
In force
112 min
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Iron County, UT

The radar

The Cedar City radar (KICX), 22 km from the middle of the area, began a volume at 21:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 17, 3:41 PM MDTFLASH FLOOD3 Nne Cedar City, UTMany areas of flooding in Cedar City, particularly on the north side of town. The sheriffs office reports multiple people trapped in their cars due to water on I-15 on the north side of town.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 33 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 9.1 hours before the alert went out and 266 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2023-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 20 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2023-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
20 J/kg
Mixed-layer CIN
-220 J/kg
Mixed-layer LCL
3083 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

238 
WGUS55 KSLC 172108
FFWSLC
UTC021-172300-
/O.NEW.KSLC.FF.W.0046.230817T2108Z-230817T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
308 PM MDT Thu Aug 17 2023

The National Weather Service in Salt Lake City has issued a

* Flash Flood Warning for...
  South Central Iron County in southern Utah...

* Until 500 PM MDT.

* At 308 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 0.75 and 1.75 inches of 
  rain have fallen. Additional rainfall amounts of 0.5 to 1 inch are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Cedar City, Enoch and Hamilton Fort.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3776 11298 3760 11307 3765 11317 3780 11308

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

JAC
1 follow-up statement
446 
WGUS75 KSLC 172259
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
459 PM MDT Thu Aug 17 2023

UTC021-172309-
/O.EXP.KSLC.FF.W.0046.000000T0000Z-230817T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Iron UT-
459 PM MDT Thu Aug 17 2023

...FLASH FLOOD WARNING WILL EXPIRE AT 5 PM MDT THIS AFTERNOON FOR 
SOUTH CENTRAL IRON COUNTY...

The heavy rain has ended. Not anticipating any additional heavy rain 
at this time. Areas of standing water may persist over the next 
several hours, but additional flooding is no longer expected. Please 
continue to heed remaining road closures.

LAT...LON 3776 11298 3760 11307 3765 11317 3780 11308

$$

JAC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Aug 17, 4:22 AM MDT, 10 hours 46 minutes earlier.

Area forecast discussion, Aug 17, 4:22 AM MDT, 10 hours 46 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
422 AM MDT Thu Aug 17 2023

.SYNOPSIS...Monsoonal moisture will remain in place across the
region, bringing daily chances for showers and thunderstorms
across the area. A moisture surge from Tropical Storm Hilary is
slated to move across the Great Basin region and may bring
significant impacts to the forecast area late in the weekend/
early next week, but there are still some forecast challenges to
work through in that regard.

&&

.SHORT TERM (Through 12Z/6AM Saturday)...The eastern Great Basin
region remains sandwiched between two large scale synoptic
drivers; an offshore low near California and a developing high
over the central Rocky Mountains. Deep atmospheric moisture is
noted between these two features and will continue to drive
diurnally driven showers and thunderstorms across the forecast
area. High terrain and adjacent valley areas from roughly Zion NP
north-northeastward through Uinta Co., Wyoming will see the
greatest chances for seeing any sort of significant precipitation
with scattered storms, whereas areas in eastern and northwestern
Utah will see more isolated storms. Storm motions are expected to
be relatively slow (10-20kts) and on a SW-NE trajectory. For areas
sensitive to heavy rainfall (i.e. slickrock areas, dry washes,
slot canyons, and recent burn scars), the threat of flash
flooding will be elevated... especially for areas like Capitol
Reef NP, Grand Staircase-Escalante NRA, and the various large burn
scars of central and northern Utah. Temperatures will remain near
seasonal today, however, any passing showers will bring potential
to drop temperatures 10-15 degrees cooler than forecast.

Moisture will remain spread across the region through the end of
the week, and into the weekend, keeping chances for showers and
thunderstorms in the forecast for Friday. The caveat here is that
Friday will feature a bit more support from the offshore low,
which will increase the overall coverage of storms, especially
across the southern half of the forecast area. The risk of flash
flooding will remain elevated on Friday and spread a little
further north into northern Utah, where areas featuring steep,
rocky terrain or recently burned areas will see an increased
threat.

.LONG TERM (After 12Z/6AM Saturday)...A complex pattern will be in place
to start the long term period. A ridge over the central CONUS and a
cutoff low off the coast of California will keep a moist southerly
flow advecting into the entire CWA. This will help to develop
afternoon convection on Saturday with the highest probabilities
across southern Utah.

In addition to the typical monsoonal moisture plume, tropical storm
Hilary will be moving up the Baja of California coast with impacts
to portions of the desert SW Sunday through Tuesday. The highest
confidence track currently keeps a bulk of this tropical moisture
across California and Nevada. However, any deviations further east
would result in a greater flash flood potential to Utah and SW
Wyoming. A further track west/east would also result in temperatures
near normal/below normal. Currently there is a marginal risk of
flash flooding across Utah Saturday and Sunday, according to WPC's
excessive rainfall outlook.

Once the remnants of this tropical cyclone passes by to the north
Tuesday the focus returns to a more typical monsoonal moisture plume
that will be moving in from the south/southeast as the
aforementioned ridge remains in place across the center of the
country. This southeasterly flow will be drawing moisture up from
the Gulf of Mexico as tropical moisture will be moving into northern
Mexico/southern Texas. This moisture will remain in place through
the end of the period as ensemble mean PWATs across northern Utah
remain ~1" with near 1.15" PWATs across southern Utah. Expect
temperatures to remain near normal, if not slightly below normal.

&&

.AVIATION...KSLC...Mostly VFR conditions will prevail for the KSLC
terminal through the remainder of the period. Monsoonal moisture
will result in isolated afternoon convection that could briefly
reduce flight categories. Gusty and variable outflow winds could
result from any nearby convection. Otherwise, winds will likely
remain southerly for most of the day with only a brief window of
northerly lake breeze winds in the afternoon.

.REST OF UTAH AND SOUTHWEST WYOMING...Mostly VFR conditions will
prevail for most terminals as a monsoonal plume moving through the
entire region will result in afternoon convection that could create
brief flight category reductions. Additionally, winds will primarily
be out of the south with gusty variable winds associated with any
nearby convection. Convection over the terrain could lead to brief
mountain obscuration.

&&

.FIRE WEATHER...Deep atmospheric moisture will spread across a large majority
of the region today, bringing increased risk of showers and
thunderstorms across Utah. Storms will be diurnally driven and
will favor higher terrain areas, as well as adjacent valley areas.
Due to increased atmospheric moisture content, wetting rain
chances will be anywhere from 30 to 60 percent across the high
terrain (excluding northwest Utah). Heavy rainfall with isolated
flooding, lightning, and gusty outflow winds will be the primary
threats in passing storms. Outside of storm chances, humidity will
continue to be moderated across a majority of Utah with the
exception of portions of northwest and eastern Utah. In these
areas, humidity may drop as low as 20%.

Deep layer moisture will remain in place tomorrow with coverage
of showers and thunderstorms expected to increase across the
southern half of Utah. CWRs will see a significant increase in the
southern and central mountains, as well as the Uintas and
southern Wasatch, and adjacent valley areas with minimal change
expected across far northern Utah.

A much more significant surge of moisture is expected to push
into Utah this weekend, bringing much higher daytime humidity
values, coverage of showers and thunderstorms, and increased
chances for widespread wetting rains. Moisture will remain in
place through at least mid-week next week, keeping the chance for
daily showers and thunderstorms in the forecast.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&

Webber / Mahan

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

In the hours before

Local storm report, Aug 17, 2:45 PM MDT, 23 minutes before
Preliminary Local Storm Report
National Weather Service Salt Lake City UT
245 PM MDT Thu Aug 17 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     Flash Flood      Fruita                  38.28N 111.25W
08/17/2023                   Wayne              UT   Park/Forest Srvc

            Sulphur Creek flash flood reached the
            Visitors Center at 225 PM. Fremont is out of
            banks near the Fruita Campground.
            Evacuations are in progress.

&&

CRK
Local storm report, Aug 17, 3:01 PM MDT, 7 minutes before
Preliminary Local Storm Report
National Weather Service Salt Lake City UT
301 PM MDT Thu Aug 17 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     Flash Flood      1 N Zion National Park  37.26N 112.95W
08/17/2023                   Washington         UT   Park/Forest Srvc

            Park Service reports ongoing flash flooding
            at Refrigerator and Echo Canyons.

&&

CRK

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 11:35 AM MDTFlood WatchSLCBeaver, Emery, Garfield, Iron, Juab, Kane and 7 more6 days
Aug 17, 12:14 PM MDTFlash Flood Warning Considerable damage threatSLCGarfield4 hr
Aug 17, 1:24 PM MDTFlash Flood Warning Considerable damage threatSLCGarfield, Wayne3 hr
Aug 17, 1:58 PM MDTFlash Flood Warning Considerable damage threatSLCKane, Washington3 hr
Aug 17, 2:06 PM MDTFlash Flood Warning Considerable damage threatSLCDuchesne, Wasatch4 hr
Aug 17, 2:54 PM MDTAreal Flood AdvisorySLCIron14 min
Aug 17, 3:09 PM MDTSpecial Weather StatementSLCUtah36 min
Aug 17, 3:11 PM MDTSpecial Weather StatementSLCSalt Lake34 min
Aug 17, 3:19 PM MDTSevere Thunderstorm WarningSLCDavis, Morgan, Salt Lake41 min
Aug 17, 3:38 PM MDTSpecial Weather StatementSLCUtah52 min
Aug 17, 3:44 PM MDTSevere Thunderstorm WarningSLCUtah34 min
Aug 17, 4:33 PM MDTSpecial Weather StatementSLCSalt Lake42 min
Aug 17, 5:07 PM MDTSpecial Weather StatementSLCSalt Lake38 min
Aug 17, 5:15 PM MDTSevere Thunderstorm WarningSLCDavis, Salt Lake, Tooele16 min

Nearby

Flash Flood Warnings in Utah, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.